Texas, 2024

Damaging Winds in Texas, June 5, 2024

June 5, 2024 · NWS HGX · 3 events in 2 counties and zones

Gusty winds accompanied southward moving showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Gusty winds accompanied southward moving showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 5, 8:30 AM CST, 0 minutes earlier.

Area forecast discussion, Jun 5, 8:30 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
930 AM CDT Wed Jun 5 2024

...New UPDATE...

.UPDATE...
Issued at 920 AM CDT Wed Jun 5 2024

Line of strong thunderstorms will continue moving S/SE this
morning. This line has had a history of producing winds greater
than 40mph. While hail has not been reported, small hail remains
possible as the storm moves through the area. This line of storms
should reach the coast, just after noon.

Thompson/Adams

&&

.SHORT TERM...
(Today through Thursday Night)
Issued at 300 AM CDT Wed Jun 5 2024

Latest radar and satellite imagery shows a progressing MCS
approaching the area from the north, at the time of writing (3AM
CDT) located just north of I-20. The primary forecast concern of
this period will be this feature's entrance into SE TX this morning
and afternoon, where there will be a nonzero chance for an embedded
stronger storm or two to impact portions of the Brazos Valley/Piney
Woods. While the convective environment will be limited by the
presence of an 850mb capping inversion and relatively low effective
layer shear (~20kt), the MCS appears to have developed a fairly
robust cold pool and HiRes guidance shows the system remaining
fairly organized as it traverses locations north of the I-10
corridor before entering a diminishing trend thereafter. Observed
wind gusts in the DFW metro have at times reached around 50 mph, and
we could see similarly strong gusts across the far northern zones in
the next 3-5 hours as the system pushes southward. An isolated
severe wind gust can't be ruled out, along with the potential for
some hail. Chances for strong storms will diminish as the line
pushes further southward, though any mesoscale boundaries that
propagate from this morning's convective activity will have the
potential to trigger some additional isolated storms this afternoon.
Rainfall amounts will be limited by the complex's quick motion,
though a quick 0.5" or so can't be ruled out where any stronger
storms do develop. Expect the line of storms to reach the Brazos
Valley/Piney Woods just before sunrise, the Houston metro by mid-
morning, and the coast by early afternoon. Activity should generally
diminish by mid-afternoon.

Hot and humid conditions will otherwise characterize the immediate
term (and, as described below, the long term as well). Another day
with highs in the low/mid 90s is expected today, while dew points in
the upper 70s will keep Heat Index values in the vicinity of 105.
Ongoing convection (and associated cloud cover) may at times blunt
the impact of diurnal heating and thus a few locations could see
highs lower than what is currently forecast depending on the
system's mesoscale evolution. Tomorrow, with synoptic ridging
building back into the South Central CONUS, temperatures may reach 1-
2 degF warmer. However, a slight drop off in dew points due to the
loss of strong onshore gradient winds will keep Heat Index values
below Advisory criteria for the time being.

Overnight low temperatures will remain in the mid 70s tonight and
tomorrow, a few degrees lower than the record-breaking values of the
past several days.

Cady

&&

.LONG TERM...
(Friday through Tuesday)
Issued at 300 AM CDT Wed Jun 5 2024

The mid-level high will be centered generally along the TX/NM border
on Friday, so we'll be well under the influence of subsidence aloft.
This means that rain chances are slim to none for Friday and the
early half of the weekend. It's meteorological summer, so there's
usually an inversely proportional relationship between our high
temperatures and rain chances. So, the lower the rain chances...the
higher our temperatures are. Daytime temperatures on Friday through
Sunday will mainly range from the low to mid 90s, but it wouldn't be
out of the realm of possibilities to see some isolated spots reach
the upper 90s on Friday. With an upper level low traversing the
Great Lakes region into the northeastern CONUS, we'll see a frontal
boundary attempt to backdoor in on Friday. A subsidence inversion
layer aloft will help to keep a lid on convection though...at least
for now.

Things begin to change early next week as a shortwave trough
wrapping around that sane upper level low over the northeastern
CONUS both weakens the ridge and pushes the main ridge axis
westward. This places us more in the path of incoming shortwaves to
act as the source of lift for the plentiful moisture and instability
that comes with being a neighbor to the Gulf. The highest rain
chances come on late Monday into Tuesday as a frontal boundary looks
to push through the region. PW values surge above 2.0", so some
locally heavy rainfall will be possible as well. Daily chances for
showers/storms return for next week, but on the plus side that also
means that temperatures will be a little bit "cooler". We exchange
our high temperatures in the low to mid 90s for highs in the upper
80s to low 90s. Still a bit early to have too much confidence in a
June FROPA, but if it does it would be the tail end of a boundary
with the parent low located in the northeastern CONUS.
Essentially...don't expect a miracle...BUT there is potential for
portions of the Brazos Valley/Piney Woods to see low temperatures in
the upper 60s early next week!

Batiste

&&

.AVIATION...
(12Z TAF Issuance)
Issued at 639 AM CDT Wed Jun 5 2024

MVFR cigs are generally prevailing area-wide, and should remain at
these levels over the next few hours. The main concern for the
current TAF period continues to surround the approach of a line of
thunderstorms over the next 3-6 hours, which could produce gusty
winds and brief heavy downpours. In general, the chance for
thunderstorms will be highest to the north of I-10 with activity
becoming more scattered in nature as the line progresses to the
south. Some isolated thunderstorms may prevail into the afternoon,
with winds becoming variable at times. Tonight, a persistent
southerly wind will redevelop, becoming light overnight. Periods
of MVFR cigs, and potentially some patchy fog, are expected
overnight into tomorrow morning.

Cady

&&

.MARINE...
Issued at 300 AM CDT Wed Jun 5 2024

Moderate onshore flow and elevated seas around 5 to 7 feet will
continue through the morning hours before beginning to subside. A
Small Craft Advisory remains in effect for Matagorda Bay and the
Gulf waters south of it through early this morning with caution
flags for Galveston Bay and the Gulf waters south of it. Caution
flags will persist for the bays and coastal waters through the
morning hours, and for the offshore waters through the late
afternoon. A decaying line of showers/storms will push off of the
coast late this morning and may carry some lingering gusty winds.

The high risk of rip currents will continue throughout much of the
work week due to the persistent onshore flow. Water levels along
some coastal sites reached near 3.0-3.5 ft MLLW on Tuesday morning
during high tide and are expected to reach near the same this
morning as well, so a Beach Hazards Statement has been issued to
cover both the high risk of rip currents and minor coastal flooding.

Batiste

&&

.HYDROLOGY...
Issued at 300 AM CDT Wed Jun 5 2024

There are currently four River Flood Warnings in effect: three along
the Trinity River and one on the Navasota River. The Navasota River
near Normangee (currently in minor flood stage) crested in moderate
flood stage over the weekend and is continuing on its gradual
recession and will fall below flood stage later today. The Trinity
River near Riverside and near Moss Bluff will remain in minor flood
stage until further notice. The Trinity River near Liberty is
currently rising in minor flood stage and is expected to crest in
moderate flood stage later this week. There isn't a River Flood
Warning out yet for the Trinity River near Crockett, but the latest
forecast indicates that it will rise into minor flood stage towards
the end of the week.

Remember to heed any instructions from your local officials and to
never travel through ANY flooded areas or roadways. TURN AROUND,
DON'T DROWN. Please monitor updated forecasts via the NWS NWPS
webpage (https://water.noaa.gov/) as river flooding continues. 

Batiste

&&

.CLIMATE...
Issued at 300 AM CDT Wed Jun 5 2024

Going 5 for 5 would be an OUTSTANDING night for a baseball
player...going 5 for 5 on breaking record high minimum
temperatures isn't quite as exciting. On June 4th, all five
climate sites either tied or broke their records for high minimum
temperatures as we saw widespread low temperatures in the low 80s.

- College Station: 80°F (tied the record from 1902)
- Houston Intercontinental (Bush): 82°F (breaks record of 80°F
  from 1998)
- Houston/Hobby: 82°F (breaks record of 81°F from 1998)
- Palacios: 82°F (breaks record of 80°F from 2012)
- Galveston: 83°F (breaks record of 81°F from 2008)

Batiste

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  94  74  94  73 /  50  10   0   0
Houston (IAH)			  94  76  95  74 /  50  10  10   0
Galveston (GLS)			  89  79  90  79 /  30  10  10   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Beach Hazards Statement until 9 PM CDT this evening for
     TXZ436>439.

GM...Small Craft Should Exercise Caution until 10 AM CDT this morning
     for GMZ330-335-350-355.

     Small Craft Should Exercise Caution until 7 PM CDT this evening
     for GMZ370-375.

&&

SHORT TERM...Cady
LONG TERM....Batiste
AVIATION...Cady
MARINE...Batiste

In the hours before

Special weather statement, Jun 5, 6:54 AM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
754 AM CDT Wed Jun 5 2024

TXZ176-195-196-198-051330-
Madison TX-Brazos TX-Grimes TX-Burleson TX-
754 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GRIMES...EAST
CENTRAL BURLESON...BRAZOS AND MADISON COUNTIES THROUGH 830 AM CDT...

At 754 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Madisonville to 7
miles east of Kurten to 6 miles west of Kyle Field. Movement was
southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
College Station, Bryan, Madisonville, Bedias, Kurten, Wixon Valley,
Millican, Kyle Field, Bryan Utilities Lake, Normangee, Iola, North
Zulch, Wellborn, and Carlos.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3065 9657 3072 9652 3074 9646 3091 9635
      3097 9626 3100 9617 3107 9605 3105 9581
      3067 9594 3039 9630
TIME...MOT...LOC 1254Z 302DEG 13KT 3097 9601 3076 9614 3060 9644

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Jun 5, 7:31 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
831 AM CDT Wed Jun 5 2024

TXZ176-177-195>199-212-213-051400-
Madison TX-Walker TX-Brazos TX-Washington TX-Waller TX-Grimes TX-
Burleson TX-Inland Harris TX-Montgomery TX-
831 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT GRIMES...SOUTHEASTERN BURLESON...
BRAZOS...NORTHEASTERN WASHINGTON...NORTHWESTERN MONTGOMERY...
SOUTHWESTERN MADISON...NORTHERN WALLER...SOUTHWESTERN WALKER AND
NORTHWESTERN HARRIS COUNTIES THROUGH 900 AM CDT...

At 831 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 6 miles west of Huntsville
to 8 miles west of Todd Mission to near Lake Somerville Dam. Movement
was southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
College Station, Bryan, Brenham, Navasota, Washington, Magnolia,
Somerville, Montgomery, Snook, Bedias, Kurten, Wixon Valley,
Millican, Anderson, Todd Mission, Kyle Field, Bryan Utilities Lake,
Iola, Dobbin, and Plantersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3074 9648 3074 9646 3093 9632 3079 9584
      3056 9554 3013 9581 3014 9643 3055 9663
TIME...MOT...LOC 1331Z 326DEG 22KT 3072 9566 3029 9596 3028 9654

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Jun 5, 7:48 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
848 AM CDT Wed Jun 5 2024

TXZ178-179-200-051415-
San Jacinto TX-Northern Liberty TX-Polk TX-
848 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN SAN JACINTO...
NORTHERN LIBERTY AND SOUTHEASTERN POLK COUNTIES THROUGH 915 AM CDT...

At 848 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Colmesneil to 6 miles
northeast of Votaw to 9 miles north of Hardin. Movement was southeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Daisetta, Hardin, Alabama-Coushatta Reservation,
Tarkington Prairie, Segno, Moss Hill, Romayor, and Rye.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3049 9473 3013 9460 3011 9460 3011 9455
      3009 9457 3028 9505 3062 9493 3089 9463
      3049 9454
TIME...MOT...LOC 1348Z 293DEG 27KT 3084 9441 3050 9460 3029 9478

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams/Thompson
Special weather statement, Jun 5, 7:59 AM CST, 31 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
859 AM CDT Wed Jun 5 2024

TXZ177-196>199-212-213-051430-
Walker TX-Brazos TX-Washington TX-Waller TX-Grimes TX-
Inland Harris TX-Montgomery TX-
859 AM CDT Wed Jun 5 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN GRIMES...SOUTHEASTERN
BRAZOS...EAST CENTRAL WASHINGTON...WESTERN MONTGOMERY...NORTHERN
WALLER...SOUTHWESTERN WALKER AND NORTHWESTERN HARRIS COUNTIES THROUGH
930 AM CDT...

At 859 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of New Waverly to near Lake Conroe
Dam to near Hockley. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Conroe, Tomball, Navasota, Hempstead, Willis, Prairie View,
Pinehurst, The Woodlands, Washington, Waller, Panorama Village,
Magnolia, New Waverly, Montgomery, Stagecoach, Anderson, Todd
Mission, Lake Conroe Dam, Dobbin, and Dacus.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3055 9543 3022 9546 3000 9574 3017 9628
      3049 9603 3062 9577
TIME...MOT...LOC 1359Z 314DEG 12KT 3051 9558 3029 9562 3010 9581

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Adams
Special weather statement, Jun 5, 8:23 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
923 AM CDT Wed Jun 5 2024

TXZ195-197>200-210>214-226-227-235>238-300-313-337-338-438-439-
051600-
Inland Brazoria TX-Waller TX-Northern Liberty TX-Inland Matagorda TX-
Chambers TX-Colorado TX-Inland Galveston TX-Coastal Galveston TX-
Bolivar Peninsula TX-Southern Liberty TX-Galveston Island TX-
Washington TX-Grimes TX-Coastal Harris TX-Wharton TX-Burleson TX-
Inland Harris TX-Fort Bend TX-Montgomery TX-Coastal Brazoria TX-
Austin TX-Inland Jackson TX-
923 AM CDT Wed Jun 5 2024

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHERN
JACKSON...SOUTHEASTERN GRIMES...WASHINGTON...GALVESTON...SOUTHERN
MONTGOMERY...NORTHERN
BRAZORIA...CHAMBERS...WALLER...HARRIS...COLORADO...WHARTON...
AUSTIN...SOUTHERN BURLESON...FORT BEND...LIBERTY AND NORTHEASTERN
MATAGORDA COUNTIES THROUGH 1100 AM CDT...

At 922 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Industry to 6 miles southwest of Nome.
Movement was south at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri City,
southern Conroe, Galveston Causeway, Galveston Island West End, Texas
City, Friendswood, La Porte, Deer Park, Rosenberg, Alvin, Dickinson,
Stafford, South Houston, Bellaire, and Brenham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2940 9436 2925 9462 2917 9655 2927 9664
      2934 9656 2963 9687 2996 9657 3015 9665
      3016 9679 3030 9665 3030 9667 3031 9617
      3032 9467 3011 9460 3011 9444 2989 9444
      2989 9436
TIME...MOT...LOC 1422Z 345DEG 24KT 2990 9655 2996 9448

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

03

The radar

The Houston radar (KHGX), 67 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
June 5, 8:30 AM CST
Where
Liberty County, 0.64 mi W of Dayton
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.049, -94.891

Trees were downed on North Main Street.

Thunderstorm Wind, Galveston

When
June 5, 9:50 AM CST
Where
Galveston County, 0.58 mi NNE of (Gls)scholes Fld Gal
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
29.278, -94.847

Wind gust occurred at the Avenue N Tempest Weather System site.

Thunderstorm Wind, Galveston

When
June 5, 10:05 AM CST
Where
Galveston County, 0.58 mi NNE of (Gls)scholes Fld Gal
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.278, -94.847

Wind gust occurred at the Avenue N Tempest Weather System site.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171029, 1171027, 1171028.